Illinois, 2006

Tornado and Hail in Illinois, March 12 to 13, 2006

March 12 to 13, 2006 · NWS LOT · 20 events in 10 counties and zones

12 thunderstorm wind, 7 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.6 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 12, 5:38 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 12, 5:38 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
538 PM CST SUN MAR 12 2006

.DISCUSSION...

STAGE APPEARS TO BE SET FOR AN EVENING OF SEVERE WEATHER WITH SHORT
WAVE EJECTING FROM BROAD WESTERN TROUGH THIS AFTERNOON. SURFACE
WARM FRONT DRAPED ACROSS CENTRAL ILLINOIS SHOULD BE THE FOCUS OF
ACTIVITY WHEN DEVELOPMENT GETS GOING IN EARNEST. AMPLE SHEAR AND
INSTABILITY ARE SET IN PLACE AND SHOULD ONLY REQUIRE THE INTERACTION
OF THE WAVE. SURFACE HEATING APPEARS TO HAVE BEEN TAKEN OUT OF THE
EQUATION TODAY WITH CI BLOWOFF FROM THIS MORNINGS STORMS IN MO
SHIELDING MOST OF NORTHERN ILLINOIS FORM THERMAL DESTABILIZATION.
AS PER SPC DISCUSSIONS MAIN THREAT FOR MOST OF AREA NOW APPEARS TO
BE LARGE HAIL. SOME WRAP AROUND PRECIP, FIRST RAIN THEN RAIN/SNOW
MIX BY LATE MONDAY, TO ACCOMPANY SYSTEM AS IT DEPARTS MONDAY.

TONIGHTS WAVES IS LAST IN A SERIES THAT HAS BROUGHT PRECIP TO THE
FORECAST AREA FOR THE PAST SEVERAL DAYS. ENTIRE WESTERN TROUGH
PROGRESSES EAST AND DEEPENS OVER THE EASTERN US LEAVING WEST
NORTHWESTLY H5 FLOW OVER THE MIDWEST FOR THE NEXT FEW DAYS. RIDGING
BETWEEN DEPARRING EAST COAST TROUGH AND NEXT TROUGH ADVANCING ON
WEST COAST SHOULD KEEP MID PART OF NEXT WEEK DRY. MODELS IN
AGREEMENT ON EJECTING A WAVE FROM WESTERN TROUGH THAT WOULD IMPACT
THE AREA BY LATE WEDNESDAY. H8 TEMPS SUGGEST RAIN IN THE SOUTH, A
MIX OR RAIN AND SNOW IN THE NORTH INITIALLY. THOUGH TEMPS FALL WITH
PASSAGE OF THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM, PRECIP
SHOULD BE ENDED. CHANGE TO NORTHWEST FLOW ALOFT MAY BE MORE
SIGNIFICANT RESULT OF THIS SYSTEM WITH TEMPS BY LATE IN THE WEEK
WELL BELOW NORMAL -- MINS IN TH TEENS AND MAXS ONLY IN THE 30S.

&&

.AVIATION...

00Z TAFS...FIRST AREA OF TS MOVING ACROSS THE AREA LATE THIS
AFTERNOON AND EARLY THIS EVENING. MAY BE A BREAK IN ACTIVITY FROM
01Z-03Z BEFORE MORE SHOWERS AND TS MOVE IN FROM THE WEST. RATHER
THAN TRY TO TIME THIS POSSIBLE LULL...AND WITH FURTHER DEVELOPMENT
POSSIBLE...HAVE KEPT TS IN THRU 06Z. EXPECT LOW MVFR CIGS THRU THE
EVENING...POSSIBLY IFR WITH RAIN/TS. WINDS WILL BE PROBLEMATIC NORTH
OF THE WARM FRONT...GENERALLY NE OR EAST AND GUSTY AT TIMES...THEN A
SHIFT TO THE SOUTH LATE THIS EVENING OR EARLY MONDAY MORNING AS THE
WARM FRONT PUSHES NORTH.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY OVERNIGHT THRU TUESDAY MORNING.
      GALE WARNING MONDAY AFTERNOON AND MONDAY NIGHT OPEN WATERS.

&&
Hazardous weather outlook, Mar 12, 3:50 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
350 PM CST SUN MAR 12 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-131030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
350 PM CST SUN MAR 12 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

...SEVERE WEATHER OUTBREAK EXPECTED THIS EVENING...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR
PORTIONS OF WEST CENTRAL AND NORTHWEST ILLINOIS. THE GREATEST THREAT
EXISTS SOUTH AND WEST OF A LINE FROM ROUGHLY DIXON IN LEE COUNTY TO
SANDWICH IN SOUTHEAST DEKALB COUNTY TO FAIRBURY IN SOUTHERN
LIVINGSTON COUNTY. A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TO
THE NORTH OF THIS AREA AND INCLUDES MOST OF THE REMAINDER OF NORTH
CENTRAL ILLINOIS...ALL OF NORTHEAST AND EAST CENTRAL ILLINOIS AND
NORTHWEST INDIANA.

A WARM FRONT DRAPED ACROSS CENTRAL ILLINOIS WILL SERVE AS THE FOCUS
FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. THE THUNDERSTORMS
ARE EXPECTED TO PRODUCE SIGNIFICANT SEVERE WEATHER INCLUDING VERY
LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. WHILE THE THREAT
WILL BEGIN IN THE SOUTHWEST PORTIONS OF THE FORECAST AREA, THE
THREAT WILL MOVE NORTH DURING THE COURSE OF THE EVENING AS THE WARM
FRONT MOVES INTO NORTHERN ILLINOIS.

PERSONS ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA SHOULD
CONTINUE TO MONITOR THIS DEVELOPING WEATHER SITUATION THROUGHOUT THE
DAY. HAVE A PLAN OF ACTION READY SHOULD SEVERE WEATHER APPROACH
LATER TODAY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD PREPARE
FOR ACTIVATION THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-131030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
350 PM CST SUN MAR 12 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...  TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
TUESDAY MORNING. NORTHEAST WINDS WILL BECOME SOUTH AND INCREASE TO
30 KNOTS OVERNIGHT HELPING WAVES BUILD TO 4 TO 6 FEET.

SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND STRONG WINDS ARE
POSSIBLE THIS EVENING OVER SOUTHERN PORTIONS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN
MONDAY AFTERNOON AND MONDAY NIGHT AS WINDS INCREASE TO 40 KNOTS. A
SMALL CRAFT ADVISORY CONTINUES THROUGH TUESDAY MORNING FOR THE
NEARSHORE WATERS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Mar 12, 4:49 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
449 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             TONICA                  41.21N 89.07W
03/12/2006  M1.00 INCH       LA SALLE           IL   TRAINED SPOTTER

            I39 SOUTH OF RT 46 LARGE HAIL COVERING GROUND

0432 PM     HAIL             LEONORE                 41.19N 88.98W
03/12/2006  M1.00 INCH       LA SALLE           IL   TRAINED SPOTTER

            LEONORE/LOSTANT AREA

0425 PM     HAIL             1 SW LOSTANT            41.13N 89.07W
03/12/2006  M1.25 INCH       LA SALLE           IL   TRAINED SPOTTER

&&

HALBACH
Local storm report, Mar 12, 5:05 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
505 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             GRAND RIDGE             41.24N 88.83W
03/12/2006  M0.50 INCH       LA SALLE           IL   TRAINED SPOTTER

            HAIL COVERING ROAD

0456 PM     HAIL             5 NW KINSMAN            41.24N 88.64W
03/12/2006  M1.00 INCH       LA SALLE           IL   TRAINED SPOTTER

0453 PM     HAIL             N RANSOM                41.16N 88.66W
03/12/2006  M1.75 INCH       LA SALLE           IL   TRAINED SPOTTER

            N19TH AND EAST 30TH RD IN EASTERN LASALLE COUNTY

&&

HALBACH
Local storm report, Mar 12, 5:12 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
512 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 N MAZON               41.25N 88.42W
03/12/2006  M0.88 INCH       GRUNDY             IL   TRAINED SPOTTER

            RT 47

&&

HALBACH
Local storm report, Mar 12, 5:17 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
517 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 W COAL CITY           41.29N 88.34W
03/12/2006  M1.00 INCH       GRUNDY             IL   TRAINED SPOTTER

            IL-113 AND GORMAN RD

&&

HALBACH
Local storm report, Mar 12, 5:22 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
522 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             OTTAWA                  41.35N 88.84W
03/12/2006  M1.00 INCH       LA SALLE           IL   TRAINED SPOTTER

            E 26TH AND 19TH RD

&&

HALBACH
Local storm report, Mar 12, 5:46 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
546 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 SE WILMINGTON         41.28N 88.13W
03/12/2006  M0.88 INCH       WILL               IL   TRAINED SPOTTER

            REPORT FROM RITCHIE, IL

0517 PM     LIGHTNING        JOLIET                  41.53N 88.12W
03/12/2006                   WILL               IL   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING AND IS ON FIRE

&&

HALBACH

The radar

The Chicago radar (KLOT), 56 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.

Hail, Ogle

When
March 12, 9:16 PM CST to 9:18 PM CST
Where
Ogle County, Forreston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.117, -87.900

Hail, Winnebago

When
March 12, 10:08 PM CST to 10:10 PM CST
Where
Winnebago County, South Beloit
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.533, -88.100

Thunderstorm Wind, Livingston

When
March 12, 10:15 PM CST
Where
Livingston County, Graymont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -87.650

A basement door was blown out and road signs were blown down.

Thunderstorm Wind, Ford

When
March 12, 10:22 PM CST
Where
Ford County, Gibson City
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -87.650

A gust was measured to 60 mph.

Hail, Winnebago

When
March 12, 10:23 PM CST to 10:27 PM CST
Where
Winnebago County, Pecatonica
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -88.283

Thunderstorm Wind, Iroquois

When
March 12, 10:30 PM CST
Where
Iroquois County, 2 mi N of Milford
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
41.750, -87.800

The roof of a barn and a tool shed were torn off. A large farm building collapsed, killing several head of cattle.

Hail, La Salle

When
March 12, 10:48 PM CST to 10:51 PM CST
Where
La Salle County, Mendota
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -87.817

Thunderstorm Wind, Ford

When
March 12, 10:50 PM CST
Where
Ford County, Melvin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -89.583

Utility poles and power lines were blown down on Route 59 causing the road to be closed.

Tornado, Ford

When
March 12, 10:56 PM CST to 11:00 PM CST
Where
Ford County, 2 mi SE of Elliott
Rating
F0
Path length
2 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
40.450, -88.250

A small tornado damaged outbuildings east of County Road 1100E near 300N. Debris was scattered across a field from southwest to northeast. The tornado ended near 1200E and State Road 9.

Thunderstorm Wind, Ford

When
March 12, 11:00 PM CST
Where
Ford County, 2 mi E of Gibson City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -89.033

At State Road 9 and County Road 1100E several large evergreens were uprooted and part of the roof of an outbuilding was blown off. Further down SR 9, between 1100E and 1200E, a few utility poles and power lines were blown down. Near SR 9 and 1200E a farm house had windows broken and siding damaged by wind. A pickup truck also had windows broken.

Thunderstorm Wind, Ford

When
March 12, 11:05 PM CST
Where
Ford County, Elliott
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.467, -88.267

A roof was blown off a water pumping station.

Hail, Kankakee

When
March 12, 11:33 PM CST to 11:35 PM CST
Where
Kankakee County, 3 mi W of Kankakee
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.300, -89.350

Hail, Will

When
March 12, 11:34 PM CST to 11:37 PM CST
Where
Will County, Joliet
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -88.767

Golfball size hail was reported along Interstate 80, between Larkin and Hubolt Roads.

Hail, Kane

When
March 12, 11:54 PM CST to 11:56 PM CST
Where
Kane County, South Elgin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -88.367

Penny size hail was reported at Route 25 and West Barrlet Road.

Thunderstorm Wind, Cook

When
March 13, 12:42 AM CST
Where
Cook County, Chicago
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.683, -87.667

Wind gusts to 75 mph were estimated near Van Buren and Central.

Thunderstorm Wind, Cook

When
March 13, 12:48 AM CST
Where
Cook County, Chicago
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.550, -89.117

Wind gusts to 70 mph were estimated near 171st and Harlem.

Thunderstorm Wind, Cook

When
March 13, 12:50 AM CST to 12:52 AM CST
Where
Cook County, Bridgeview
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$1.5 million
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -88.233

A downburst caused extensive damage from 79th Street about 300 yards west of Harlem to just north of 77th and Harlem. Several evergreen trees were uprooted and tree limbs were downed. A few garages collapsed or had roofs torn off. A large section of an apartment roof was torn off and debris damaged other nearby apartments and other buildings. About 40 cars were damaged by flying debris. Two police officers were injured by flying glass. About 1/2 mile further northeast the roof was damaged at a FedEx facility.

Thunderstorm Wind, Cook

When
March 13, 12:50 AM CST
Where
Cook County, Melrose Park
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.467, -88.333

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Iroquois

When
March 13, 4:06 AM CST
Where
Iroquois County, 2 mi W of Crescent City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -87.900

Windows were blown out of a house and a car port was destroyed along Highway 24.

Thunderstorm Wind, Ford

When
March 13, 4:10 AM CST
Where
Ford County, 2 mi N of Paxton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -88.100

Two camper trailers were overturned on Interstate 57.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495925, 5495926, 5495928, 5495929, 5495927, 5495930, 5495931, 5495118, 5496143, 5495582, 5496142, 5495583, 5495584, 5495585, 5495586, 5495587, 5495588, 5495589, 5496140, 5496141.